Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 36, NWS Pendleton, OR

December 21, 2016Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 21, 2016, 2:54 PM PST for Union County, Oregon. It took effect at Dec 21, 2016, 10:00 PM PST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2016, 2:54 PM PST (22:54 UTC)
In effect from
Dec 21, 2016, 10:00 PM PST
Expired
Dec 23, 2016, 1:00 PM PST
In force
39 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS76 KPDT 212254
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
254 PM PST WED DEC 21 2016

...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE
VALLEY...

.PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY...ESPECIALLY
THE SOUTH END...WILL INCREASE THIS EVENING. THESE GRADIENTS WILL
CAUSE SOUTH WINDS TO INCREASE OVERNIGHT INTO THURSDAY MORNING.

ORZ049-220700-
/O.NEW.KPDT.WI.Y.0036.161222T0600Z-161223T0000Z/
GRANDE RONDE VALLEY-
254 PM PST WED DEC 21 2016

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
THURSDAY FOR LADD AND PYLES CANYONS...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY FOR LADD AND PYLES CANYONS...WHICH IS IN EFFECT FROM
10 PM THIS EVENING TO 4 PM PST THURSDAY.

* WINDS...SOUTH 30 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH ACROSS THE
  SOUTH END OF THE VALLEY. ELSEWHERE...WINDS WILL BE SOUTH 15 TO
  25 MPH WITH GUSTS TO AROUND 35 MPH.

* TIMING...WINDS WILL GRADUALLY INCREASE THIS EVENING INTO EARLY
  THURSDAY MORNING. WINDS WILL PEAK BETWEEN 2 AM THURSDAY MORNING
  AND 2 PM THURSDAY AFTERNOON...THEN DECREASE TOWARDS SUNSET.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS...INCLUDING
  INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
6 follow-up statements
364 
WWUS76 KPDT 220602
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1002 PM PST WED DEC 21 2016

...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY...

.PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY...ESPECIALLY
THE SOUTH END...HAVE INCREASED THIS EVENING. THESE GRADIENTS WILL
CAUSE SOUTH WINDS TO INCREASE OVERNIGHT INTO THURSDAY MORNING.

ORZ049-221415-
/O.CON.KPDT.WI.Y.0036.000000T0000Z-161223T0000Z/
GRANDE RONDE VALLEY-
1002 PM PST WED DEC 21 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY FOR
LADD AND PYLES CANYONS...

* WINDS...SOUTH 30 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH ACROSS 
  THE SOUTH END OF THE VALLEY. ELSEWHERE...WINDS WILL BE SOUTH 
  15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH.

* TIMING...WINDS WILL GRADUALLY INCREASE THIS EVENING INTO EARLY 
  THURSDAY MORNING. WINDS WILL PEAK BETWEEN 2 AM THURSDAY 
  MORNING AND 2 PM THURSDAY AFTERNOON...THEN DECREASE TOWARDS 
  SUNSET.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS...
  INCLUDING INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
159 
WWUS76 KPDT 221426
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
626 AM PST THU DEC 22 2016

...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY...

.TIGHT PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY WILL
CONTINUE THROUGH THIS AFTERNOON. THESE GRADIENTS WILL CAUSE STRONG
SOUTHERLY WINDS INTO THIS AFTERNOON IN THE SOUTHERN GRANDE RONDE
VALLEY.

ORZ049-222230-
/O.CON.KPDT.WI.Y.0036.000000T0000Z-161223T0000Z/
GRANDE RONDE VALLEY-
626 AM PST THU DEC 22 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON
FOR LADD AND PYLES CANYONS...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH ACROSS THE
  SOUTH END OF THE GRANDE RONDE VALLEY. ELSEWHERE...WINDS WILL BE
  SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH.

* TIMING...WINDS WILL REMAIN GUSTY THROUGH THIS AFTERNOON. WINDS
  WILL PEAK BETWEEN 9 AM THIS MORNING AND 1 PM THIS AFTERNOON...THEN
  DECREASE TOWARDS SUNSET.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... 
  INCLUDING INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
903 
WWUS76 KPDT 221440 CCA 
NPWPDT

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
640 AM PST THU DEC 22 2016

...STRONG WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY...

.TIGHT PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY WILL
CONTINUE THROUGH THIS AFTERNOON. THESE GRADIENTS WILL CAUSE STRONG
SOUTHERLY WINDS INTO THIS AFTERNOON ACROSS THE SOUTH END OF THE
GRANDE RONDE VALLEY.

ORZ049-230000-
/O.COR.KPDT.WI.Y.0036.000000T0000Z-161223T0000Z/
GRANDE RONDE VALLEY-
640 AM PST THU DEC 22 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON
FOR LADD AND PYLES CANYONS...

* WINDS...SOUTH AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH ACROSS
  THE SOUTH END OF THE GRANDE RONDE VALLEY. ELSEWHERE...WINDS WILL
  BE SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH.

* TIMING...WINDS WILL REMAIN GUSTY THROUGH THIS AFTERNOON. WINDS
  WILL PEAK BETWEEN 9 AM THIS MORNING AND 1 PM THIS AFTERNOON...THEN
  DECREASE TOWARDS SUNSET.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... 
  INCLUDING INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
545 
WWUS76 KPDT 222201
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
201 PM PST THU DEC 22 2016

...VERY WINDY CONDITIONS CONTINUE ACROSS THE SOUTH END OF THE
GRANDE RONDE VALLEY...

.TIGHT PRESSURE GRADIENTS ACROSS THE GRANDE RONDE VALLEY WILL
CONTINUE THROUGH TONIGHT. THESE GRADIENTS WILL CAUSE VERY WINDY
SOUTHERLY WINDS ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY.

ORZ049-231200-
/O.EXT.KPDT.WI.Y.0036.000000T0000Z-161223T1200Z/
GRANDE RONDE VALLEY-
201 PM PST THU DEC 22 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY FOR LADD AND
PYLES CANYONS...

* WINDS...SOUTH AT 30 TO 40 MPH WITH GUSTS OF 45 TO 55 MPH 
  ACROSS THE SOUTH END OF THE GRANDE RONDE VALLEY. ELSEWHERE...
  WINDS WILL BE SOUTH 15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... 
  INCLUDING INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
142 
WWUS76 KPDT 231140
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
340 AM PST FRI DEC 23 2016

...VERY WINDY CONDITIONS WILL CONTINUE ACROSS THE SOUTH END OF
THE GRANDE RONDE VALLEY THROUGH THE MORNING...

ORZ049-232100-
/O.EXT.KPDT.WI.Y.0036.000000T0000Z-161223T2100Z/
GRANDE RONDE VALLEY-
340 AM PST FRI DEC 23 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON FOR
LADD AND PYLES CANYONS...

* WINDS...SOUTH 25 TO 40 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG WINDS WILL MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES...ALONG AREA ROADWAYS... 
  INCLUDING INTERSTATE 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
888 
WWUS76 KPDT 232102
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
102 PM PST FRI DEC 23 2016


ORZ049-232215-
/O.EXP.KPDT.WI.Y.0036.000000T0000Z-161223T2100Z/
GRANDE RONDE VALLEY-
102 PM PST FRI DEC 23 2016

...WIND ADVISORY HAS EXPIRED...

WINDS CONTINUE TO GRADUALLY DIMINISH...THUS THE WIND ADVISORY HAS
EXPIRED. EXPECT BREEZY TO LOCALLY WINDY CONDITIONS FOR THE
REMAINDER OF THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 21, 2:37 PM PST, 17 minutes earlier.

Area forecast discussion, Dec 21, 2:37 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
237 PM PST Wed Dec 21 2016

.SHORT TERM...Tonight through Friday...The flat upper level ridge
over the region this afternoon will shift east tonight as the next
Pacific system begins to approach the west coast. Thus will see fair
and dry conditions with below seasonal low temps. There is the
potential for some patchy freezing fog to develop in the lower
Columbia Basin, the Gorge, and the Yakima and Kittitas valleys.
Increasing high cloudiness over night should limit this fog
development and could cut off the overnight cooling at some
locations. Increasing pressure gradients across the Grande Ronde
valley overnight will lead to locally strong winds late tonight into
Thursday. The strongest winds will be at the south end of the valley
and a wind advisory will be issued. The next system will begin to
push some light precip into the Cascade east slopes late Thursday
afternoon. The main push of precip will be after midnight
Thursday/Friday into Friday morning. There remain differences
between the GFS and all other solutions as to where a surface low
will develop and then track on Friday. The GFS still indicates that
a strong low will develop off the southwest Oregon coast early
Friday. This low then would move across eastern Oregon Friday
afternoon. The other solutions indicate a weak wave tracking over
the area Friday with the main low spinning up over central
California. Will continue to go with a compromise forecast, though
have begun to adjust the forecast towards the ECMWF/Canadian
solutions. Snow levels will be rather low with most locations seeing
snow, though some change to rain may be possible in central Oregon
and over the lower elevations of the Columbia Basin Friday
afternoon. Overall snow amounts look to be in the 1-3 inch range at
lower elevations and 2-6 inch range in the mountains. 90

.LONG TERM...Friday Night through Monday Night...Friday night a
trough will be centered along the coast and a southwest flow will be
over the area. This will give the area a chance of snow in the lower
elevations with snow likely in the mountains Friday night through
Saturday. Precipitation amounts are not looking too high and it
appears that for the 24 hours of Friday night and Saturday the lower
elevations will get 1 to 2 inches of snow and the mountains 2 to 5
inches. The trough will move off to the east Saturday night and
there will be a chance of snow in the mountains but it will taper
off overnight. There are differences in precipitation amounts with
the GFS being higher than the other models. If the GFS proves to be
right, snow amounts will be an inch or so higher. Sunday the area
will be under a northerly flow that will gradually turn westerly by
Monday. There are no significant disturbances in the flow and it
should be a generally fair and dry period though upslope flow and
lingering moisture into the mountains will generate a slight chance
of light snow showers along the Cascade Crest and the Eastern Oregon
mountains on Sunday. Models then have timing differences with the
next system out of the Gulf of Alaska. The ECMWF is faster and has
it arriving at the Cascade Crest Monday afternoon and across the
area Monday night with a chance of snow across the area while the
GFS is slower and doesn't have the system arriving at the Washington
Cascade Crest until late Monday night. Have split the difference and
have a chance of snow along the Cascades and a slight chance of snow
as far Bend and Yakima Saturday night. Highs Saturday will be in the
upper 20s to mid 30s with mid to upper 20s in the mountains.
Temperatures will drop a couple of degrees each day and end up in
the 20s on Monday. Perry

Tuesday and Wednesday....The active pattern continues with another
system to move through the Pacific Northwest on Tuesday with a
chance of snow across the area. Some very low elevation area may see
a mix of rain of snow. West to northwest flow will continue Tuesday
night and Wednesday, keeping snow showers over the Cascades and
northeast Oregon mountains. 93

&&

.AVIATION...Previous Discussion...18Z TAFs...Skies will be generally
clear through this afternoon though scattered low clouds below 1000
feet AGL will continue at KDLS for another hour or two. This
evening, ahead of an approaching system, scattered to broken high
clouds at around 20000 feet AGL will move in around 03Z and become
broken at 15000 feet around 10Z-12Z. Models hint at some fog
developing at KYKM, KPSC and KALW tonight and tomorrow morning.
Since the signal is somewhat ambiguous, have limited lower clouds to
scattered and visibility to 4SM or higher. Winds will remain below
10 kts for the next 24 hours. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  21  33  27  34 /   0  10  50  70
ALW  25  35  32  36 /   0   0  40  70
PSC  22  34  29  36 /   0  10  50  70
YKM  16  34  25  35 /   0  10  50  70
HRI  22  33  28  36 /   0  10  50  70
ELN  18  32  23  33 /   0  10  60  70
RDM   7  36  24  38 /   0  10  60  60
LGD  17  30  25  35 /   0  10  40  70
GCD  16  31  26  37 /   0   0  50  80
DLS  24  37  31  36 /   0  10  70  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 PM this evening to 4 PM PST Thursday for
     ORZ049.

WA...None.
&&

90/83/93/83

Nearby

Wind Advisories in Oregon, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.